Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Morristown, TN

August 2, 2004Clay County, North Carolina

NWS Morristown, TN issued this flash flood warning at Aug 2, 2004, 10:20 AM EDT for Clay County, North Carolina. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 10:20 AM EDT (14:20 UTC)
Expired
Aug 2, 2004, 12:15 PM EDT
In force
115 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Clay County, NC

The radar

The Knoxville radar (KMRX), 127 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 021423
FFWMRX
NCC043-021615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1020 AM EDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA

* UNTIL 1215 PM EDT

* AT 1016 AM EDT...DOPPLER RADAR INDICATED A SHOWER WITH VERY HEAVY 
RAIN EXTENDING FROM NEAR HAYESVILLE NORTH TO THE CHEROKEE COUNTY 
LINE. THE HEAVIEST RAIN WAS FALLING INTO ROCKHOUSE CREEK, FIRES 
CREEK, AND THE HIWASSEE RIVER. RAIN RATES OF BETWEEN 1.75 AND 2 
INCHES PER HOUR ARE COMMON IN THE HEAVIEST SHOWERS.

THIS IS A LIFE THREATENING SITUATION.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. TURN
AROUND DONT DROWN NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3502 8376 3500 8376 3500 8396 3504 8395
      3513 8384 3514 8374 3513 8373 3514 8371
      3513 8370

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:30 AM EDT, 50 minutes earlier.

Area forecast discussion, Aug 2, 9:30 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 AM EDT MON AUG 2 2004

.DISCUSSION UPDATE...WILL ISSUE UPDATE TO ZONE FORECAST SHORTLY TO
REMOVE MORNING AND AFTERNOON WORDING. SOME SHOWERS POPPING IN
NOSE OF SURFACE THETA E RIDGE IN SOUTHEAST TENNESSEE AND IN THETA E
COL IN NORTHEAST TENNESSEE. BELIEVE WITH MODERATE LIS AND AMPLE
THETA ES, THAT CONVECTION WILL FIRE ANYTIME TODAY. POPS APPEAR OK,
SO WILL ONLY CHANGE TIMING WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             90  70  93  70 /  20  10  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  86  68  89  69 /  20  20  20  10
OAK RIDGE, TN                       86  66  88  68 /  20  10  20  10
TRI CITIES AIRPORT, TN              84  64  86  65 /  30  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB
Hazardous weather outlook, Aug 2, 6:10 AM EDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 AM EDT MON AUG 2 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-041100-
ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-
CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC-
COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN-
HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-
LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN-
NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-
NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-
ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN-
SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-
SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA-
WASHINGTON TN-WEST POLK TN-WISE VA-
610 AM EDT (510 AM EDT) TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

HOT AND DRY WEATHER WILL BE OBSERVED WEDNESDAY. A COLD FRONT IS
EXPECTED TO MOVE THROUGH THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS THURSDAY. WARM MOIST AND UNSTABLE AIR AHEAD OF THE
FRONT WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS. SOME STRONG
THUNDERSTORMS ARE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.